Dementia medicine causing weight loss

SAN FRANCISCO – A study conducted by researchers at the San Francisco VA Medical Center has found that a certain class of medicine prescribed for dementia can cause unexpected weight loss in dementia patients.

The study, entitled “Weight Loss Associated with Cholinesterase Inhibitors in Patients with Dementia in a National Healthcare System,” found that patients with dementia who were started on cholinesterase inhibitors had a substantially higher risk of clinically significant weight loss over a 12-month period, compared to patients who were prescribed other types of medication.

“We examined patients with dementia across the VA Healthcare System, to see if cholinesterase inhibitors (commonly used medications for the treatment of dementia) could be causing weight loss as a harmful side effect and we found this was the case,” said principal investigator Meera Sheffrin, MD, Geriatric Medicine Fellow at the San Francisco VA Medical Center (SFVAMC) and the University of California, San Francisco (UCSF).

Data was gathered and studied from 3,377 VA dementia patients (98 percent male) ages 65 and older who had been started on cholinesterase inhibitors or other medications, to discover how many experienced a weight loss of 10 pounds or greater over 12 months, taking into consideration other factors that may cause weight loss.

“A 10-pound weight loss was chosen as the primary outcome because it represents a degree of weight loss that a clinician would notice and that might prompt further action in considering causes and examination of weight loss,” said Dr. Sheffrin.

At the 12-month point, 29.3 percent of study participants taking cholinesterase inhibitors had experienced weight loss of 10 or more pounds, compared with 22.8 percent of the control group of patients.

“This study is important because it provides evidence in a large, real-world population that cholinesterase inhibitors can cause unintentional weight loss,” said Dr. Sheffrin.

“Weight loss and anorexia are reported adverse effects of cholinesterase inhibitors that may be under-recognized.

This is a significant problem because involuntary weight loss has been associated with mortality in older adults, and other adverse outcomes such as increased rates of institutionalization, a decline in functional status, and poorer quality of life.”

“Clinicians should take into account the risk of weight loss when weighing the risks and benefits of prescribing cholinesterase inhibitors in patients with dementia,” said Dr.

Sheffrin. “They should monitor for weight loss if these medications are prescribed, and consider discontinuing them if significant weight loss occurs.”

This study was published in the August issue of The American Journal of Geriatrics.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s